I am taking many meds for heart failure including digoxin, quinidex, mexitil and demadex.
I have heard that grapefruit juice causes some of these drugs to be increased in their blood levels.
Is this a fact?? If so, does eating grapefruit cause the same problem. Since I am very fond of both is there a way I could continue to eat/drink grapefruit products??
Dear Joe, thank your for your question. You are correct. Grapefruit juice increases serum levels of certain cardiac drugs to dangerous levels. The mechanism involves up regulation of intestinal receptors by grapefruit juice that bind the drugs to bring them into the circulation. There is a known problem with quinidex and grapefruit juice while the interactions with mexitil are unknown. Thus I recommend that you avoid grapefruit juice and grapefruits themselves.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. Good luck.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.